Iowa, 2020Blizzard in Iowa, January 17 to 18, 2020
January 17 to 18, 2020 · NWS FSD · 11 events in 11 counties and zones
The most significant winter storm during January started as a surge of warm advection, followed by a strong trough through the southern Rockies on Friday, January 17. A period of moderate to heavy snowfall swept across the area, accompanied by southerly winds gusting to 35 to 45 mph.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The most significant winter storm during January started as a surge of warm advection, followed by a strong trough through the southern Rockies on Friday, January 17. A period of moderate to heavy snowfall swept across the area, accompanied by southerly winds gusting to 35 to 45 mph. Snowfall then tapered off to a period of light freezing rain and freezing drizzle into the evening hours, before changing back to snow. By late evening and early in the overnight, winds transitioned to northwest and increased to 35 to 45 mph, with gusts of 50 to 60 mph common as low pressure intensified across Iowa. Strong winds persisted most of Saturday as the area of low pressure moved slowly toward the western Great Lakes. Most areas received between 4 and 8 inches of snowfall as well as a glaze of ice, with just shy of a quarter inch of ice in the Sioux City area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 17, 3:45 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jan 17, 3:45 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
345 AM CST Fri Jan 17 2020
.SHORT TERM...(Today through Saturday)
Issued at 344 AM CST Fri Jan 17 2020
...WINTER STORM WARNING TODAY...
...BLIZZARD WARNING TONIGHT INTO SATURDAY...
Very active forecast in the near term as a vigorous upper trough
impacts the region through the weekend. Temperatures and southeast
winds have been on the rise ahead of leading short wave approaching
from the south. As of 09Z, precipitation has made it up to the I-80
corridor, and is expected to quickly advance north through the
morning hours. Great upper level jet dynamics exist today with
forecast area in left exit region of a 100+ knot jet streak across
the Central Plains. Models are generally producing 0.25-0.50" of
precipitation in the 12-18Z timeframe, with the GFS a bit higher.
EPV* is negative through the morning hours through a fairly deep
layer, suggesting the potential for enhanced banding. Once the
precipitation begins across the area this morning, expected
conditions to rapidly deteriorate with 1+"/hr snowfall rates.
Snowfall rates should slow up this afternoon with a more stable
atmosphere and leading shortwave lifting to the northeast, but deep
isentropic lift continues. Pressure gradient also increases across
the area through the late afternoon, leading the potential for
increasing blowing snow around the region. Have a fairly wet snow
through the day today with snow ratios of 9-11:1, so may be the case
of blowing snow as the snow is falling as opposed to lofting the
snow off the surface.
Snowfall amounts with this system are strikingly similar amongst the
various solutions, with a very narrow window of 1-3 inches of snow
between the 10th and 90th percentiles.
This evening, surface low tracks along the Missouri River Valley.
The dendritic layer, (which is quite high around 600 mb) dries out
and could see a period of drizzle/freezing drizzle based on surface
temperatures. There are hints that the drying may not surge all the
way north to the highway 14 corridor, so may see light snow
continuing there.
Strong inverted trough works from west to east across the forecast
area. Very strong pressure rises (near 10 mb/3 hr) coupled with cold
air advection will lead to rapidly increasing winds behind the
frontal passage. Models in good agreement with 40-50 knots at 925
hpa, and have raised winds/wind gusts through the overnight hours.
Could also see a quick burst of snow as the inverted trough works
from west to east across the area.
Headlines: As for headlines, left the winter storm warning for the
snow and wind through the day today. As the very strong winds
develop tonight with the passage of the inverted trough, transition
the winter storm warning to a blizzard warning.
There is some concern that the freezing drizzle through the evening
hours ahead of the trough could crust over the snow; however, with
the very strong pressure rises, cold air advection and very strong
gradient winds coupled with additional light snow, expect wind gusts
near 50 knots to trump small icing threat.
Have run the blowing snow model, and it gives very high values of
blowing snow Friday night through Saturday. Therefore, have the
blizzard warning running through the afternoon hours on Saturday.
.LONG TERM...(Sunday through Thursday)
Issued at 344 AM CST Fri Jan 17 2020
Thereafter, temperatures return to where we just came from...in the
single digits and teens below zero. Expect we will need a wind chill
advisory once the blizzard warning expires Saturday night into at
least Sunday morning. Temperatures will struggle to warm
substantially on Sunday with fresh snow cover and 925 hpa
temperatures of -20 to -25 C. This should keep highs on Sunday near
0 F.
Expecting a warming trend through next week, but have not made any
modifications to the extended with very active short term. Could see
a system midweek bring additional light precipitation to the region,
however, it is phased with a greedy wave tracking across the south
US. This system to the south will limit the amount of moisture for
the northern system.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1045 PM CST Thu Jan 16 2020
VFR conditions are expected late tonight, but conditions will
deteriorate quickly to MVFR and IFR ceilings and visibility for
Friday. Southeast winds will gradually increase overnight,
becoming strong sustained at 20-30 kts with gusts 30-40 kts on
Friday. A winter storm will spread snow northward early this
morning, with conditions deteriorating around 10-14z at KSUX and
KFSD. BLSN with visibility of 1 SM or less for much of Friday with
LLWS from a southwesterly low level jet around 2kft. Could see a
brief improvement in visibility Friday evening with lighter winds
and lighter snow and/or FZRA.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until midnight CST tonight for SDZ070-071.
Blizzard Warning from midnight tonight to 6 PM CST Saturday for
SDZ039-040-054>056-061-062-066-067-070-071.
Winter Storm Warning until 9 PM CST this evening for SDZ050-063-
064-068-069.
Blizzard Warning from 9 PM this evening to 3 PM CST Saturday for
SDZ038-050-052-053-057>060-063>065-068-069.
Winter Storm Warning from 8 AM this morning to midnight CST
tonight for SDZ040.
Winter Storm Warning until midnight CST tonight for SDZ039-
054>056-061-062-066-067.
Winter Storm Warning until 9 PM CST this evening for SDZ038-052-
053-057>060-065.
MN...Blizzard Warning from midnight tonight to 6 PM CST Saturday for
MNZ071-072-080-081-089-090-097-098.
Winter Storm Warning from 8 AM this morning to midnight CST
tonight for MNZ071-072-080-081-089-090-097.
Winter Storm Warning until midnight CST tonight for MNZ098.
IA...Winter Storm Warning until midnight CST tonight for IAZ020-031.
Blizzard Warning from midnight tonight to 6 PM CST Saturday for
IAZ001>003-012>014-020>022-031-032.
Winter Storm Warning until midnight CST tonight for IAZ001>003-
012>014-021-022-032.
NE...Winter Storm Warning until midnight CST tonight for NEZ013-014.
Blizzard Warning from midnight tonight to 6 PM CST Saturday for
NEZ013-014.
&&
SHORT TERM...BT
LONG TERM...BT
AVIATION...BPHazardous weather outlook, Jan 17, 4:38 AM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
438 AM CST Fri Jan 17 2020
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-181045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
438 AM CST Fri Jan 17 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Snow is expected to quickly develop across the region this
morning. Snow may be heavy at times through the morning hours,
with snowfall rates exceeding one inch per hour. Strong gusty
southeast winds are expected throughout the day, gusting as high
as 45 mph. Three to seven inches of snow is expected, with the
heaviest snow along and east of the James River. A period of light
drizzle or freezing drizzle is possible this evening.
Strong northwest winds are expected to develop this evening and
continue into Saturday. Winds gusts to 50 mph are expected to
create blizzard conditions tonight into Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong northwest winds will create blizzard conditions through
much of the day Saturday. Winds will slowly decrease late in the
day.
Wind chills of 15 to 30 below zero can be expected Saturday night
into Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected, but snow reports are
appreciated.
Blizzard, Woodbury
- When
- January 17, 5:30 AM CST to January 18, 8:00 AM CST
- Where
- Woodbury forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a tenth to two tenths of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during the morning of January 18 reaching 58 mph at Sioux City. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 5.2 inches at Sioux City and 4.4 inches at Holly Springs.
Blizzard, Ida
- When
- January 17, 5:30 AM CST to January 18, 10:00 AM CST
- Where
- Ida forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during the morning reaching 52 mph at Storm Lake and 38 mph at Cherokee. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 4.5 inches at Holstein and 4.2 inches 3 miles northeast of Battle Creek.
Blizzard, Sioux
- When
- January 17, 6:00 AM CST to January 18, 2:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during the morning of January 18 reaching 47 mph at Hawarden and 44 mph at Alton. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 6.1 inches at Orange City, 5.9 inches at Sioux Center, 5.1 inches at Rock Valley and 4.5 inches at Hawarden.
Blizzard, Plymouth
- When
- January 17, 6:00 AM CST to January 18, 12:00 PM CST
- Where
- Plymouth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during the morning of January 18 reaching 47 mph at Le Mars. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 5.7 inches at Remsen, 5.2 inches at Le Mars and 5.0 inches at Akron.
Blizzard, Lyon
- When
- January 17, 7:00 AM CST to January 18, 2:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during the morning reaching 45 mph at Luverne and 35 mph at Doon. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 6.1 inches at Rock Rapids.
Blizzard, Osceola
- When
- January 17, 7:00 AM CST to January 18, 4:00 PM CST
- Where
- Osceola forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during the morning reaching 48 mph 2 miles northeast of Sibley and 37 mph at Ocheyedan. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 7.0 at Sibley.
Blizzard, Cherokee
- When
- January 17, 7:00 AM CST to January 18, 2:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during the morning reaching 38 mph at Cherokee. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 6.0 inches at Cherokee and 4 miles north of Cleghorn.
Blizzard, Dickinson
- When
- January 17, 7:30 AM CST to January 18, 4:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during the morning reaching 43 mph at Lake Park. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 7.7 inches 4 miles west of Milford, 6.2 inches at Lake Park and 5.6 inches at Spirit Lake.
Blizzard, O'Brien
- When
- January 17, 7:30 AM CST to January 18, 4:00 PM CST
- Where
- O'Brien forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during the morning reaching 52 mph at Sheldon. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 7.3 inches at Sanborn, 6.1 inches at Primghar and 5.8 inches at Sheldon.
Blizzard, Buena Vista
- When
- January 17, 7:30 AM CST to January 18, 3:00 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during the morning reaching 52 mph at Storm Lake and 43 mph near Truesdale. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 7.9 inches 4 miles east of Sioux Rapids.
Blizzard, Clay
- When
- January 17, 8:00 AM CST to January 18, 4:00 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during the morning reaching 53 mph at Spencer. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 7.6 inches at Spencer and 7.0 inches 3 miles west northwest of Everly.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 17 to 18, 20201 death · 1 injured · $25,000 · 1 event
- Blizzard and Winter Storm in Minnesota, January 17 to 18, 202061 events
- Blizzard and Winter Storm in Iowa, January 17 to 18, 202053 events
- Blizzard and Winter Storm in Minnesota, January 17 to 18, 2020$25,000 · 6 events
- Blizzard in South Dakota, January 17 to 18, 202024 events
- Winter Storm in Minnesota, January 17 to 18, 202021 events
- Winter Weather in Wisconsin, January 17 to 18, 202020 events
- Blizzard in South Dakota, January 17 to 18, 202019 events
- Blizzard in North Dakota, January 17 to 18, 202018 events
- Blizzard in Minnesota, January 17 to 18, 20201 injured · 8 events
- Winter Storm in Iowa, January 17 to 18, 202016 events
- High Wind in South Dakota, January 17, 202062 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874108, 874109, 874091, 874096, 874087, 874089, 874097, 874090, 874092, 874098, 874094.